Tamoxifen Causes Significant Side Effects in Male Breast Cancer Patients
MD Anderson News Release 11/16/2011
Many Men Discontinue Treatment, Increasing Their Chances for Recurrence
MD Anderson News Release 11/16/11
About half of male breast cancer patients who take the drug tamoxifen to prevent their disease from returning report side effects such as weight gain and sexual dysfunction, which prompts more than 20 percent of them to discontinue treatment, according to researchers at The University of Texas MD Anderson Cancer Center.
The study, which is the largest to date of how the estrogen-blocking drug is tolerated in men with breast cancer, was published today in the journal Annals of Oncology.
"While tamoxifen is effective in treating breast cancer in men, little is known about its toxicity," said Sharon Giordano, M.D., associate professor of medicine in MD Anderson's Department of Breast Medical Oncology and senior author of the study. "This research will help doctors and patients better understand the side effects men experience. With this information, patients can make more informed decisions about treatment risks and benefits."
Few Empirical Studies of Rare Disease
Only about 2,000 men are diagnosed with breast cancer in the United States each year, but its incidence is increasing. Since the disease is so rare, little published evidence exists to guide treatment decisions, and most are based on what works in women. There is limited data about the toxicity of anti-hormonal treatments in men.
Male breast cancers are almost always hormone-receptor positive. Tamoxifen blocks the growth-promoting action of estrogen on cancer cells, and it usually is prescribed to men after surgery.
MD Anderson is one of the nation's most active centers for treatment of male breast cancer. As a fellow working with Giordano, lead author Naveen Pemmaraju, M.D., now an assistant professor in MD Anderson's Department of Leukemia, saw a number of these patients.
"I was struck by how rare the disease is and how little published literature there is about it," he said. "I noticed many of these men were stopping tamoxifen therapy early, and the side effects seemed to be different from those generally reported in women."
Side Effects Different From Women
Researchers analyzed the medical records of 64 male breast cancer patients treated at MD Anderson between 1999 and 2009. Diagnoses included stages I, II and III. Patients received tamoxifen for an average of four years.
More than half (53 percent) had one or more drug-related side effect. The top two complaints were weight gain (22 percent) and sexual dysfunction (22 percent). Twenty percent of men stopped taking the drug prematurely because of adverse effects. Of 13 men who discontinued tamoxifen early, four were directed by physicians to stop for medical reasons.
Pemmaraju says men seem to experience different side effects than women, probably because their hormonal environment is different. For example, men have lower levels of estrogen and higher levels of testosterone.
After adjusting for patient age and disease stage, researchers found the outlook for men with breast cancer who take tamoxifen is similar to that of women.
Awareness, Discussion Are Key
Pemmaraju said the study shouldn't change the practice of prescribing tamoxifen for men, but he suggests doctors may want to counsel patients about the side effects and the benefits of continuing the medication.
"I hope this study will help raise awareness in patients and physicians, generate discussion about the side effects and begin to tease out details of why treatment is discontinued," he said.
Further Study Needed
Pemmaraju said the study shows the need for future research to help understand the problems and benefits of tamoxifen.
"It would be valuable to prospectively assess male breast cancer patients and collect data on them at the start of tamoxifen therapy and then follow them through the years to get a better sense side effects and tolerability," he said.
Other MD Anderson researchers involved in the study include Mark Munsell, M.S., Department of Leukemia; and Gabriel Hortobagyi, M.D., Department of Breast Medical Oncology. 11/16/11